An epidemiological and clinical analysis of cutaneous adverse drug reactions seen in a tertiary hospital in Johor, Malaysia

Siew Eng Choon, Nai Ming Lai

    Research output: Contribution to journalArticleResearchpeer-review

    31 Citations (Scopus)

    Abstract

    Background: The prevalence, clinical patterns, and causative drugs of cutaneous adverse drug reactions (cADR) vary among the different populations previously studied. Aim: To determine the prevalence, the clinical patterns of drug eruptions, and the common drugs implicated, particularly in severe cADR such as Stevens-Johnson Syndrome/Toxic epidermal necrolysis (SJS/TEN) and drug rash with eosinophilia and systemic symptoms (DRESS) in our population. Methods: We analyzed the database established for all cADR seen by the department of Dermatology from January 2001 till December 2010. Results: A total of 362 cADR were seen among 42 170 new clinic attendees, yielding an incidence rate of 0.86%. The most common reaction pattern seen was maculopapular eruption (153 cases) followed by SJS/TEN (110 cases) and DRESS (34 cases). Antibiotics was the most commonly implicated drug group (146 cases) followed by anticonvulsants (81 cases) and antigout drugs (50 cases). The most frequently implicated drug was allopurinol (50 cases). Carbamazepine, allopurinol, and cotrimoxazole were the three main causative drugs of SJS/TEN accounting for 21.8%, 20.9%, and 12.7%, respectively, of the 110 cases seen, whereas DRESS was mainly caused by allopurinol (15 cases). Mortality rates for TEN, SJS, and DRESS were 28.6%, 2.2%, and 5.9%, respectively Conclusions: The low rate of cADR with a high proportion of severe reactions observed in this study was probably due to referral bias. Otherwise, the reaction patterns and drugs causing cADR in our population were similar to those seen in other countries. Carbamazepine, allopurinol, and cotrimoxazole were the three main causative drugs of SJS/TEN in our population.

    Original languageEnglish
    Pages (from-to)734-739
    Number of pages6
    JournalIndian Journal of Dermatology, Venereology and Leprology
    Volume78
    Issue number6
    DOIs
    Publication statusPublished - Nov 2012

    Keywords

    • Allopurinol
    • carbamazepine
    • cotrimoxazole
    • drug eruptions
    • drug rash with eosinophilia and systemic symptoms
    • phenytoin
    • Stevens-Johnson syndrome
    • toxic epidermal necrolysis

    Cite this